Indian Journal of Pharmacology Home 

LETTER TO THE EDITOR
[Download PDF]
Year : 2014  |  Volume : 46  |  Issue : 5  |  Page : 565--566

Author's Reply

G Mazumdar 
 Department of Pharmacology, Burdwan Medical College, Burdwan, West Bengal, India

Correspondence Address:
G Mazumdar
Department of Pharmacology, Burdwan Medical College, Burdwan, West Bengal
India




How to cite this article:
Mazumdar G. Author's Reply .Indian J Pharmacol 2014;46:565-566


How to cite this URL:
Mazumdar G. Author's Reply . Indian J Pharmacol [serial online] 2014 [cited 2022 May 28 ];46:565-566
Available from: https://www.ijp-online.com/text.asp?2014/46/5/565/140603


Full Text

Sir,

We thank the authors for their valuable comments in the case reported by us. [1] The patient had developed hypersensitivity reaction (itching and burning sensation all over the body relieved by tablet cetirizine) 6 hrs after the 1 st dose of metronidazole. He experienced similar itching and burning sensation, followed by dizziness, confusion, convulsion, and transient loss of consciousness for a period of 15-20 min, 2 hours after the second dose of metronidazole. Subsequently, he suffered from shivering and palpitations and had developed pain in both feet during walking, redness of face and neck, itching and erosion over the scrotal skin, and later had developed other suggestive manifestations of Stevens Johnson syndrome (SJS).

The adverse effects of central nervous system like aseptic meningitis, convulsion, cerebellar toxicity, mental illness are known to appear after large doses or long duration of treatment with metronidazole. [2] The median duration following metronidazole use in patients who developed encephalopathy is reported to be 54 days although 26% patients had taken it less than a week and 11% had taken it for less than 72 hours. [3] Two patients reported with encephalopathy with a total dose of metronidazole 41.25 g in patient-1 and 24 g in patient-2. [4]

Our patient had a rapid development of cutaneous hypersensitivity reaction about 6 hours after first dose of metronidazole which was relieved by antihistamine. Two hours after the second dose, the itching and burning sensation reappeared all over the body, followed by nervous system manifestations. Later he had developed SJS. Amount of drug in first and second dose was 400 mg each. Neither dose was high, nor was the metronidazole used for prolonged duration. Sequential rapid development of cutaneous reaction, neurological symptoms, and SJS with usual therapeutic dose (400 mg, only two doses taken by the patient) was suggestive of a common pathophysiological sequence (immunological) for all symptoms. It is difficult to explain hypersensitivity and neurotoxicity occurring in this patient as separate adverse events. In our opinion, neither the time relation nor the dose or duration of treatment support this possibility.

References

1Mazumdar G, Shome K. Stevens Johnsons syndrome following use of metronidazole in a dental patient. Indian J Pharmacol 2014;46:121-2.
2Metronidazole. In: Sweetmar SC, editor. Martidale, The Complete Drug Reference. Vol A. 13 th ed. London: Pharmaceutical Press. p. 924-6.
3Kuriyama A, Jackson JL, Doi A, Kamiya T. Metronidazole-induced central nervous system toxicity: A systematic review. Clin Neuropharmacol 2011;34:241-7.
4Ahmed A, Loes DJ, Bressler EL. Reversible magnetic resonance imaging findings in metronidazole-induced encephalopathy. Neurology 1995;45:588-9.